Communications in Information and Systems
Volume 11 (2011)
On optimum strategies for minimizing the exponential moments of a loss function
Pages: 343 – 368
We consider a general problem of finding a strategy that minimizes the exponential moment of a given cost function, with an emphasis on its relation to the more common criterion of minimization the expectation of the first moment of the same cost function. In particular, the basic observation that we make and use is about simple sufficient conditions for a strategy to be optimum in the exponential moment sense. This observation may be useful in various situations, and application examples are given. We also examine the asymptotic regime and investigate universal asymptotically optimum strategies in light of the aforementioned sufficient conditions. Finally, we propose a new route for deriving lower bounds on exponential moments of certain cost functions (like the square error in estimation problems) on the basis of well known lower bounds on their expectations.
loss function, exponential moment, large deviations, universal schemes